Format

Send to

Choose Destination
Am J Emerg Med. 1992 Nov;10(6):553-5.

Profound alkalemia during treatment of tricyclic antidepressant overdose: a potential hazard of combined hyperventilation and intravenous bicarbonate.

Author information

1
Division of Emergency Medicine, University of Rochester School of Medicine, NY.

Abstract

Two patients with cardiovascular and neurologic toxicity from intentional tricyclic antidepressant overdose received bicarbonate infusions in association with hyperventilation for alkalinization. Both patients developed profound alkalemia. One patient died, and the other patient's alkalemia resolved prior to her death. Bicarbonate infusions have become the standard of care for symptomatic tricyclic antidepressant toxicity. Severe alkalemia (pH greater than 7.60) in other settings has been reported to correlate with higher rates of mortality. Careful monitoring of the pH is imperative when bicarbonate therapy is used. It is probably prudent to keep the pH level in the range 7.45 to 7.60. Capnography may also be useful in monitoring patients during alkalinization.

PMID:
1388383
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center